Wyoming, 2026

High Wind in Wyoming, January 19 to 20, 2026

January 19 to 20, 2026 · NWS CYS · 2 events in 2 counties and zones

A strong pressure gradient over the western portion of the forecast area lead to high winds around the Arlington area and South Laramie Range starting late on January 19th and continuing through the early afternoon on the 20th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient over the western portion of the forecast area lead to high winds around the Arlington area and South Laramie Range starting late on January 19th and continuing through the early afternoon on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 19, 10:00 PM MST, 36 minutes earlier. Its key messages:

  • High Wind Warnings are out as high winds are expected to return to the wind prone areas across southeast Wyoming tonight through at least midday Tuesday.
  • Elevated to near critical fire weather conditions are expected over portions of the High Plains Tuesday.
  • A brief shot of cold temperatures is possible across the area Friday into Saturday.
Area forecast discussion, Jan 19, 10:00 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1000 PM MST Mon Jan 19 2026

.KEY MESSAGES...

- High Wind Warnings are out as high winds are expected to
  return to the wind prone areas across southeast Wyoming
  tonight through at least midday Tuesday.

- Elevated to near critical fire weather conditions are expected
  over portions of the High Plains Tuesday.

- A brief shot of cold temperatures is possible across the area
  Friday into Saturday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 252 PM MST Mon Jan 19 2026

At 500mb, persistent northwest flow continues into the CWA as a
stubborn ridge stays put over the West Coast while troughing digs
south to our east, into the Great Lakes Region. Embedded in this
flow is a weak shortwave, this coupled with a cold front at the
surface, will increase chances of precipitation by Tuesday
afternoon. Hi-res guidance depicts the southern movement of
this precipitation, albeit isolated, and the location where the
greatest threat is. So, the main threat of precipitation, light
snow showers with minimal accumulations, is primarily west of
the I-25 corridor. Our northern forecast zones will see chances
first around 3pm Tuesday and by 8pm it should have exited the
CWA to our south.

Now lets transition to wind talk. Winds have picked up once again
under modest mid/upper level support, primarily in our wind-prones
across southeast Wyoming, some of which may spread east into the
plains. If your wondering, these winds will be no where near as
strong as we've been seeing, as gusts today will top out around 35-
45 mph. With a cold front bearing down, ahead of it the surface
gradient tightens, this will bring stronger winds overnight and into
Tuesday with gusts up to 65 mph, primarily in our wind-prones. As
such, in-house guidance suggests a 60 to 70% chance of high winds
for Arlington and Vedauwoo along I-80, and at Bordeaux along I-25.
So, we have issued High Wind Warnings in effect from midnight
tonight to 2pm Tuesday across southeast Wyoming wind-prone areas
including Interstate 80 near Arlington and the Summit and Interstate
25 near Bordeaux. Thereafter, we will see winds diminish through
Tuesday evening.

We are also closely monitoring the elevated to near critical
grassland fire weather concerns that return to portions of the
CWA, along I-80 from Cheyenne to Sidney and points south,
Tuesday afternoon. Here, min RH values dip to as low as 15%,
west winds ramp up to 30 mph (gusting up to 45 mph), and with
ample dry fuels, the ingredients are there for this threat. We
will continue to monitor and update if there is a need for Fire
Weather products. Now switching to temperatures, highs today
will top out into the mid 30s to low 40s while lows tonight drop
into the mid teens to low 20s. Tuesday, slightly warmer across
the CWA east of I-25 with highs topping out in the mid 40s to
low 50s, mid 30s west of I-25. Tuesday's lows much like tonight,
bottom out in the med teens to the low 20s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 252 PM MST Mon Jan 19 2026

The long term has a stronger signal for a more active end to
the month but that may not necessarily equate to significant
snow events. The ridge over the West Coast is preventing a lot
moisture from advecting into the Intermountain West often
leading to moisture starved systems and little snow
accumulations. The shortwave pushing through Wednesday into
Thursday starts out with Dry westerly winds and switching to a
more favorable northerly direction in the evening and into the
overnight period. However, the model soundings do still look a
little dry near the surface leading to another little to non-
existent snow event. The better event is going to be Friday into
Saturday. The upper level trough pushing through will be a lot
stronger as that low pressure system over the Hudson Bay wobbles
a little more south. However, the question becomes how much
moisture will we have to be able to utilize as the trough moves
through. The models still retain a little moisture ahead of the
trough moving through just like in previous runs however, the
intermountain west has a habit of drying out faster than models
projected. Another caveat, is the ridge over the West coast
looks to be rebuilding later in the week which may also lead to
drier conditions and less available moisture that originally
modeled. Low Pops were kept for this potential scenario however,
if we do have a slower building ridge than we can reasonably
expect higher snow totals and more widespread snow showers in
the lower elevations. The probabilities for 1 inch of snow for
the high plains is still about 10 to 20 percent.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1000 PM MST Mon Jan 19 2026

Low-level wind shear concerns have increased over the past few
hours, so added low-level wind shear to all Wyoming terminals. Gusty
winds have started up again this evening and will continue through
much of the day Tuesday. Low-level wind shear concerns come to an
end by the mid-morning hours as the strongest winds move back into
the area. VFR conditions expected through the 06Z TAF period, but
lower ceilings begin working back into the region late in the period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Tuesday for WYZ106-110-116.
NE...None.

&&

SHORT TERM...RZ
LONG TERM...MM
AVIATION...AM
Hazardous weather outlook, Jan 19, 2:52 PM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
252 PM MST Mon Jan 19 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-202200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
252 PM MST Mon Jan 19 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- High Wind Warnings are out as high winds are expected to
  return to the wind prone areas across southeast Wyoming
  tonight through at least midday Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Elevated to near critical fire weather conditions are expected
  over portions of the High Plains Tuesday.

- A brief shot of cold temperatures is possible across the area
  Friday into Saturday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 19, 10:36 PM MST to January 20, 1:12 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Frequent gust of 55 to 60 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 69 MPH from a WYDOT sensor at Strouss Hill was recorded at 6:36 AM MST on 1/20.

High Wind, South Laramie Range

When
January 20, 10:35 AM MST to 11:00 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A maximum wind gust of 58 MPH was observed at a Union Pacific Railroad sensor (2 WNW Buford) at 10:35 AM MST on 1/20.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310703, 1310705.